Drug-Induced Esophagitis: What Pharmacists Need to Know
A patient dropped off a prescription for sucralfate at my community pharmacy and commented that she would not have needed this medication if she had been counseled on properly taking certain medications.
A patient dropped off a prescription for sucralfate at my community pharmacy and commented that she would not have needed this medication if she had been counseled on how to properly take her doxycycline. She took her doses without water and her second dose just before she went to bed; several days into her therapy, her throat began to burn and she experienced pain when swallowing.
Pharmacists, as medication experts and the most accessible healthcare professionals, are in the perfect position to prevent such situations. It is, therefore, imperative that pharmacists recognize the medications that are most likely to cause drug-induced esophagitis and know how to counsel patients.
The incidence of drug-induced esophagitis is estimated to be 3.9 per 100,000 population per year. The mean age is 41.5 years, with women being affected more often than men; this may be due to the fact that women consume more offending medications.1,2 Other risk factors include increasing age, decreased saliva production, and altered esophageal motility. Patients often present with retrosternal pain, odynophagia, and dysphagia, with abdominal pain and hematemesis being uncommon symptoms. Esophageal irregularities can be a result of systemic abnormalities, such as gastroesophageal reflux or compromise of the immune system, or direct esophageal irritation. Medications that cause direct esophageal mucosal injury will be reviewed here.1
Doxycycline, tetracycline, and clindamycin are the antibiotics that are most commonly associated with drug-induced esophagitis. These medications have a low pH when dissolved in solution, such as saliva, and cause transient esophageal injury that heals after withdrawal. Doxycycline has also been shown to accumulate within the basal layer of esophageal squamous epithelium, suggesting another possible mechanism for local irritation.1
Potassium is known for causing small bowel ulceration, and as a hyperosmotic solution, it may cause esophageal damage. In a series of case reports of patients with drug-induced esophagitis, most patients had enlarged left atria, which delayed the passage of potassium, suggesting another risk factor.1
Bisphosphonates, especially alendronate, are well-known causes of esophagitis. While bleeding is rare, inflammation and ulceration with thickening of the esophageal wall are often seen on endoscopy.1,3 In studies, most patients with esophagitis failed to take the bisphosphonate with an adequate quantity of water (180 ml), failed to remain upright for 30 minutes, or both. Patients taking risedronate 5 mg daily, on the other hand, did not experience any more toxicity than did patients taking placebo.
Nonsteroidal anti-inflammatory drugs (NSAIDs)
NSAIDs disrupt the normal cytoprotective action of prostaglandins on gastric mucosa and may have similar effects on the esophageal mucosa. Drugs implicated in case reports include ibuprofen, indomethacin, aspirin, phenylbutazone, and naproxen. While NSAIDs are not the most common cause of esophagitis, as many as 40-50% of patients may develop strictures and some may experience non-fatal hemorrhages. In addition, most of the affected patients had prior symptoms of gastroesophageal reflux disease.1
Most cases of drug-induced esophagitis resolve with no complications. Reinjury with the offending drug should be avoided with proper measures to prevent recurrence. Topical pain relievers, such as viscous lidocaine, are sometimes used. Anti-secretory medications such as antacids, Gaviscon, and sucralfate are used to protect the injured mucosa from gastric acid, but little evidence is available to support their use.1,2 Patients should be counseled to take medications known to be irritating to the esophagus with a full glass of water (180 ml) and to avoid lying down for at least 30 minutes after taking their dose.
1. Zografos GN, Deorgiadou D, Thomas D, Kaltsas G. Drug-induced esophagitis. Dis Esophagus. 2009;22:633-7.
2. Kikendall JW. Pill-induced esophagitis. Gastroenterol Hepatol. 2007;3:275-276.
3. de Groen PC, Lubbe DF, Hirsch LJ, et al. Esophagitis associated with the use of alendronate. N Engl J Med 1996;335:1016-1021.
4. Taggart H, Bolognese MA, Lindsay R, et al. Upper gastrointestinal tract safety of risedronate: A pooled analysis of 9 clinical trials. Mayo Clin Proc. 2002;77:262-70.